Wisconsin, 2011Lightning Strike in Wisconsin, August 1 to 2, 2011
August 1 to 2, 2011 · NWS ARX · 1 event in 1 county or zone
Lightning from thunderstorms along a cold front struck a one hundred thirty-nine year old church in Pigeon Falls (Trempealeau County) and caused a fire. The church suffered major damage with the fire destroying much of the roof and steeple while falling debris and water damaged the interior.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning from thunderstorms along a cold front struck a one hundred thirty-nine year old church in Pigeon Falls (Trempealeau County) and caused a fire. The church suffered major damage with the fire destroying much of the roof and steeple while falling debris and water damaged the interior. The church was later declared a total loss with estimates to replace the building at $1.2 million. Firefighters from three communities battled the blaze for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 1, 7:44 PM CST, 1 minute earlier.
Area forecast discussion, Aug 1, 7:44 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
844 PM CDT MON AUG 1 2011
.UPDATE...
A BAND OF SHOWERS AND THUNDERSTORMS ARCHING FROM DULUTH SOUTH-
SOUTHEAST TOWARD EAU CLAIRE AND LA CROSSE WILL CONTINUE TO DRIFT
EASTWARD TONIGHT ALONG THE LEADING EDGE OF THE 850MB CAP/WARM AIR
ADVECTION. THIS CONVECTION IS THE REMNANTS OF AN MCS THAT
DEVELOPED LAST NIGHT OVER THE DAKOTAS AND DROPPED INTO MINNESOTA
EARLIER TODAY. SURFACE BASED AND MOST UNSTABLE CAPE HAVE BOTH BEEN
ON THE DECREASE ALONG THIS BAND OF PRECIPITATION. AT THIS
POINT...AM NOT EXPECTING ANY OF THIS CONVECTION TO TURN SEVERE
GIVEN THE MARGINAL 30-40KTS OF 0-6KM SHEAR AND LOWERING
INSTABILITY.
THE MAIN FOCUS IS ON WHAT DEVELOPS UP IN THE DAKOTAS AND MINNESOTA
LATER THIS EVENING. WITH A LOW LEVEL JET STRENGTHENING AND NOSING
UP INTO CENTRAL MINNESOTA...THERE SHOULD BE AN INCREASE IN
CONVECTIVE ACTIVITY ACROSS THIS REGION. PARTICULARLY SINCE THE
02.00Z RUC...ALONG WITH PREVIOUS RUNS...KEEP UPWARDS OF 4000 J/KG
OF 0-3KM MUCAPE ALONG AN AXIS AHEAD OF THE COLD FRONT AND SURFACE
LOW FEEDING INTO THE AFOREMENTIONED AREA. THE QUESTION BECOMES
WHERE WILL THE STORMS DEVELOP AND HOW WILL THEY PROPAGATE
OVERNIGHT. ONE PROBLEM IS WITH HOW FAR NORTH THE WARM FRONT WILL
BE ABLE TO LIFT BACK AFTER BEING PUSHED DOWN TO ALONG THE
MINNESOTA/IOWA STATE LINE IN THE EASTERN PARTS OF THESE STATES.
THE LOCATION OF THIS FRONT WILL LIKELY BE A GOOD SOURCE REGION FOR
ANY STORMS TO FEED OFF OF...BUT WITH THE BEST LOW LEVEL MOISTURE
ADVECTION BLASTING NORTH TOWARD THE TWIN CITIES AND NORTHWEST
WISCONSIN...CONFIDENCE IS NOT THAT HIGH THAT SOMETHING WILL TRACK
ALONG THE SURFACE FRONT UNLESS IT TAKES A DRAMATIC LEAP NORTH.
AT THIS POINT...THE MOST LIKELY SCENARIO APPEARS TO BE ONE WHERE
CONVECTION INITIATES SOUTH OF FARGO IN WEST CENTRAL MINNESOTA
WITHIN THE NEXT FEW HOURS...FEEDS OFF OF THE HIGH INSTABILITY AND
LOW LEVEL MOISTURE TRANSPORT AND FORMS INTO AN MCS ACROSS CENTRAL
MINNESOTA AND TRACKS EAST TOWARD THE TWIN CITIES AROUND OR JUST
AFTER MIDNIGHT AND THEN INTO NORTHWEST WISCONSIN EARLY TOMORROW
MORNING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
UPDATE...HALBACH
Hazardous weather outlook, Aug 1, 11:44 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1244 PM CDT MON AUG 1 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-042-
053>055-061-021000-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1244 PM CDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED FOR THE AFTERNOON
AND EARLY EVENING HOURS. A HEAT ADVISORY IS IN EFFECT TO ACCOUNT FOR
THIS DANGEROUS HEAT.
AS OF EARLY AFTERNOON...A LINE OF SEVERE THUNDERSTORMS WAS AFFECTING
MINNEAPOLIS AND EAST-CENTRAL MINNESOTA. IF THIS SYSTEM CAN
MAINTAIN ITS INTENSITY...IT WOULD MOVE EAST-SOUTHEAST AND COULD
AFFECT AREAS NORTH OF I-90 THIS AFTERNOON. THE MAIN THREAT WOULD
BE DAMAGING WINDS.
IF THE MINNEAPOLIS SYSTEM DISSIPATES AS IT MOVES EAST...ISOLATED TO
SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE LATER THIS AFTERNOON
AND EARLY EVENING...GENERALLY ALONG AND NORTH OF INTERSTATE 94. IF
STORMS DEVELOP...THEY COULD BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREATS.
A THUNDERSTORM COMPLEX WILL MOVE EAST SOUTHEAST FROM NORTHERN
MINNESOTA TO ACROSS NORTHERN WISCONSIN OVERNIGHT. LOCALLY THE
BETTER STORM CHANCES WILL BE NORTH OF A WABASHA MINNESOTA TO
BLACK RIVER FALLS WISCONSIN LINE. SOME OF THESE STORMS COULD BE
STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE THUNDERSTORM COMPLEX WILL CONTINUE TO TRACK EAST ACROSS THE
REGION ON TUESDAY. MEANWHILE...AN ASSOCIATED COLD FRONT WILL SERVE AS
THE FOCUS FOR FURTHER STORM DEVELOPMENT TUESDAY AFTERNOON AND
EVENING. THESE STORMS WILL HAVE THE ABILITY TO BECOME STRONG TO
SEVERE. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREATS.
MORE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND FRIDAY...AND
AGAIN ON SATURDAY NIGHT AND SUNDAY. ITS TOO EARLY TO DETERMINE
IF THERE WOULD BE A SEVERE RISK WITH ANY OF THESE STORMS.
HEAT INDICES COULD REACH 100 TO 105 DEGREES OVER PARTS OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON TUESDAY. ANOTHER HEAT
ADVISORY MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
IF THE LINE OF SEVERE STORMS OVER EAST-CENTRAL MINNESOTA WOULD MOVE
INTO THE AREA...MORE WIDESPREAD SPOTTER ACTIVATION WOULD BE NEEDED
AROUND MID-AFTERNOON ALONG AND NORTH OF I-90. OTHERWISE...WIDESPREAD
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY...BUT COULD BE NEEDED
ON TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-043-044-021000-
ADAMS-CLARK-JUNEAU-TAYLOR-
1244 PM CDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDICES OF 95 TO 100 ARE EXPECTED FOR THE AFTERNOON AND EARLY
EVENING HOURS.
AS OF EARLY AFTERNOON...A LINE OF SEVERE THUNDERSTORMS WAS AFFECTING
MINNEAPOLIS AND EAST-CENTRAL MINNESOTA. IF THIS SYSTEM CAN
MAINTAIN ITS INTENSITY...IT WOULD MOVE EAST-SOUTHEAST AND COULD
AFFECT AREAS NORTH OF I-90 THIS AFTERNOON. THE MAIN THREAT WOULD
BE DAMAGING WINDS.
IF THE MINNEAPOLIS SYSTEM DISSIPATES AS IT MOVES EAST...ISOLATED TO
SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE LATER THIS AFTERNOON
AND EARLY EVENING...GENERALLY ALONG AND NORTH OF INTERSTATE 94. IF
STORMS DEVELOP...THEY COULD BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREATS.
A THUNDERSTORM COMPLEX WILL MOVE EAST SOUTHEAST FROM NORTHERN
MINNESOTA TO ACROSS NORTHERN WISCONSIN OVERNIGHT. LOCALLY THE
BETTER STORM CHANCES WILL BE NORTH OF A WABASHA MINNESOTA TO
BLACK RIVER FALLS WISCONSIN LINE. SOME OF THESE STORMS COULD BE
STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE THUNDERSTORM COMPLEX WILL CONTINUE TO TRACK EAST ACROSS THE
REGION ON TUESDAY. MEANWHILE...AN ASSOCIATED COLD FRONT WILL SERVE AS
THE FOCUS FOR FURTHER STORM DEVELOPMENT TUESDAY AFTERNOON AND
EVENING. THESE STORMS WILL HAVE THE ABILITY TO BECOME STRONG TO
SEVERE. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREATS.
MORE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND FRIDAY...AND
AGAIN ON SATURDAY NIGHT AND SUNDAY. ITS TOO EARLY TO DETERMINE
IF THERE WOULD BE A SEVERE RISK WITH ANY OF THESE STORMS.
HEAT INDICES COULD REACH 100 TO 105 DEGREES OVER PARTS OF
CENTRAL WISCONSIN ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
IF THE LINE OF SEVERE STORMS OVER EAST-CENTRAL MINNESOTA WOULD MOVE
INTO THE AREA...MORE WIDESPREAD SPOTTER ACTIVATION WOULD BE NEEDED
AROUND MID-AFTERNOON ALONG AND NORTH OF I-90. OTHERWISE...WIDESPREAD
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY...BUT COULD BE NEEDED
ON TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK/DB
In the hours before
Special weather statement, Aug 1, 2:04 PM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
304 PM CDT MON AUG 1 2011
MNZ079-086>088-012100-
DODGE-OLMSTED-WABASHA-WINONA-
304 PM CDT MON AUG 1 2011
AT 300 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 19
MILES NORTHWEST OF GILBERT VALLEY TO 13 MILES SOUTHWEST OF MAZEPPA...
MOVING EAST AT 25 MPH.
WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE STRONG
THUNDERSTORMS.
THE STRONG THUNDERSTORMS WILL BE NEAR...
MAZEPPA AROUND 320 PM...
LAKE CITY AROUND 350 PM...
WABASHA AROUND 400 PM...
PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.
IF YOU ARE ON A LAKE...GET TO SHORE AND SEEK SHELTER IN A STURDY
BUILDING UNTIL THE STORMS PASS.
JW
Special weather statement, Aug 1, 3:10 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
410 PM CDT MON AUG 1 2011
WIZ032-033-012300-
BUFFALO-TREMPEALEAU-
410 PM CDT MON AUG 1 2011
...A PERIOD OF THUNDERSTORMS MOVING THROUGH THIS AFTERNOON...
AT 402 PM...DOPPLER RADAR INDICATED RAIN AND SCATTERED
THUNDERSTORMS...SOME STRONG...FROM EAU CLAIRE SOUTH TO WABASHA...TO
NEAR ALMA. THE STORMS WERE MOVING EAST AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THE STRONGER
THUNDERSTORMS. ALSO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
9 PM...AND AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT.
LOCATIONS THAT MAY BE AFFECTED THROUGH 6 PM INCLUDE...
MONDOVI...ARCADIA...TREMPEALEAU...INDEPENDENCE...STRUM AND
GALESVILLE.
BAUMGARDT
Special weather statement, Aug 1, 5:05 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT MON AUG 1 2011
MNZ079-WIZ032-020000-
BUFFALO-WABASHA-
605 PM CDT MON AUG 1 2011
AT 559 PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM
11 MILES NORTH OF MAXVILLE TO 17 MILES WEST OF GILBERT
VALLEY...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS OF 30 TO 40 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS
ALONG WITH VERY HEAVY DOWNPOURS WHICH COULD CAUSE SOME LOCALIZED
PONDING OF WATER.
LOCATIONS THAT MAY BE AFFECTED THROUGH 7 PM INCLUDE...
LAKE CITY...NELSON...MAZEPPA...WABASHA AND MODENA.
BOATERS AROUND LAKE CITY SHOULD SEEK SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.
DAS
Special weather statement, Aug 1, 5:50 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT MON AUG 1 2011
MNZ087-088-020045-
OLMSTED-WINONA-
650 PM CDT MON AUG 1 2011
AT 642 PM...RADAR DETECTED AN OUTFLOW OF WINDS FROM A LINE OF
THUNDERSTORMS FROM 12 MILES NORTHWEST OF LOCK AND DAM 5 TO 12 MILES
NORTHWEST OF DANESVILLE...MOVING SOUTHEAST AROUND 30 MPH.
A SHIFT OF THE WINDS TO THE NORTH WITH GUSTS OF 30 TO 40 MPH CAN BE
EXPECTED WITH THIS THUNDERSTORM OUTFLOW.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ROCHESTER...ROLLINGSTONE...ST. CHARLES...LEWISTON...GOODVIEW...WINONA
AND STOCKTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.
DAS
Lightning, Trempealeau
- When
- August 1, 7:45 PM CST to August 2, 1:00 AM CST
- Where
- Trempealeau County, 0.97 mi ESE of Pigeon Falls
- Property damage
- $1.2 million
- Reported by
- Newspaper
- Coordinates
- 44.427, -91.201
Lightning struck a one hundred thirty-nine year old church and caused a fire. Firefighters from 3 communities battled the fire for several hours. Major damage occurred to the roof and steeple but falling debris and water damaged the exposed interior. The building was later declared a total loss with estimates of $1.2 million to replace it.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334287.